Osteoporosis in men is less frequent than in women and is more often due to an underlying cause, such as nutritional deficiencies or lifestyle factors, endocrinological or systemic affections, long-term specific therapies. The growing attention on male osteoporosis is mainly explained by the increasing use of some drugs producing bone loss as frequent side effect, like gonadotropin-releasing hormone (GnRH) agonists for prostate cancer, immunosuppressive agents, or glucocorticoids. Glucocorticoids are largely used for the cure of lots of haematological, rheumatological, dermatological, pneumological, and other systemic diseases. It is well known glucocorticoid-induced osteoporosis (GIOP) develops rapidly at prednisone > 5mg/d or equivalent levels but recurrence is recently also observed in patients receiving low dose and intermittent therapy. However, the possible side effects of corticosteroids at low dose on bone are not completely understood and rightly prevented. We present the case of a young man with precocious bone loss. His improper and irregular use of corticosteroids at low dose was finally recognized as the underlying cause of his unexplainable bone demineralization. The following short review about effects of glucocorticoids on bone suggests fracture incidence and bone mineral density should be assessed even in young people and men perceiving glucocorticoids at undefined dose for long period.

Capozzi, A., Della Casa, S., Altieri, B., Pontecorvi, A., Chronic low-dose glucocorticoid inhalatory therapy as a cause of bone loss in a young man: case report, <<CLINICAL CASES IN MINERAL AND BONE METABOLISM>>, 2013; 10 (3): 199-202 [http://hdl.handle.net/10807/53997]

Chronic low-dose glucocorticoid inhalatory therapy as a cause of bone loss in a young man: case report

Capozzi, Anna;Della Casa, Silvia;Altieri, Barbara;Pontecorvi, Alfredo
2013

Abstract

Osteoporosis in men is less frequent than in women and is more often due to an underlying cause, such as nutritional deficiencies or lifestyle factors, endocrinological or systemic affections, long-term specific therapies. The growing attention on male osteoporosis is mainly explained by the increasing use of some drugs producing bone loss as frequent side effect, like gonadotropin-releasing hormone (GnRH) agonists for prostate cancer, immunosuppressive agents, or glucocorticoids. Glucocorticoids are largely used for the cure of lots of haematological, rheumatological, dermatological, pneumological, and other systemic diseases. It is well known glucocorticoid-induced osteoporosis (GIOP) develops rapidly at prednisone > 5mg/d or equivalent levels but recurrence is recently also observed in patients receiving low dose and intermittent therapy. However, the possible side effects of corticosteroids at low dose on bone are not completely understood and rightly prevented. We present the case of a young man with precocious bone loss. His improper and irregular use of corticosteroids at low dose was finally recognized as the underlying cause of his unexplainable bone demineralization. The following short review about effects of glucocorticoids on bone suggests fracture incidence and bone mineral density should be assessed even in young people and men perceiving glucocorticoids at undefined dose for long period.
Inglese
Capozzi, A., Della Casa, S., Altieri, B., Pontecorvi, A., Chronic low-dose glucocorticoid inhalatory therapy as a cause of bone loss in a young man: case report, <<CLINICAL CASES IN MINERAL AND BONE METABOLISM>>, 2013; 10 (3): 199-202 [http://hdl.handle.net/10807/53997]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10807/53997
Citazioni
  • ???jsp.display-item.citation.pmc??? 4
  • Scopus 7
  • ???jsp.display-item.citation.isi??? ND
social impact